Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A registered nurse delegates a task to a healthcare assistant. Who is accountable for the decision to delegate?

  1. ANobody, once the task is handed over
  2. BOnly the healthcare assistant
  3. CThe patient
  4. DThe registered nurse
2.Nursing fundamentalsHard

How should a urine sample be taken from a patient with a urinary catheter?

  1. ABy removing the catheter and collecting the next void
  2. BFrom the drainage bag tap
  3. CBy disconnecting the catheter from the bag
  4. DFrom the sampling port, using aseptic technique
3.Clinical nursingMedium

During an IV infusion, the area around the cannula becomes swollen, cool and pale, and the infusion slows. What is likely?

  1. AInfiltration of fluid into the surrounding tissue
  2. BPhlebitis caused by bacterial infection of the vein wall
  3. CAir embolism
  4. DFluid overload of the circulation
4.Clinical nursingHard

Which patient should the nurse assess first?

  1. AA patient with diabetes whose glucose is 11 mmol/L (198 mg/dL) before lunch
  2. BA patient with asthma who can only speak in single words
  3. CA patient with COPD whose SpO2 is 89% and within their target range
  4. DA postoperative patient who rates their pain as 6/10
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 8 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 8 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 135, Cl⁻ 108, HCO₃⁻ 10 mmol/L and albumin 15 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 135 mmol/LCl⁻ 108 mmol/LHCO₃⁻ 10 mmol/Lalbumin 15 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 98% on supplemental oxygen, blood pressure 112/68 mmHg, pulse 76/min, alert, temperature 39.6 °C. What is the NEWS2 total score?

RR 16SpO₂ 98%O₂SBP 112HR 76AT 39.6 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: weak; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL25 kcal/kg/day? mL/h56 kg16 h/day

Practice exercise (made-up values, not clinical guidance). A 56 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 16 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

56 kg25 kcal/kg/day1.5 kcal/mL16 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2000 mLamino acids 4.25%2000 mLlipid 10%500 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 20% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2000 mLdextrose 20%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus bradycardiasecond-degree AV block type I (Wenckebach)second-degree AV block type IIfirst-degree AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2second-degree AV block type I (Wenckebach)
  3. 3second-degree AV block type II
  4. 4first-degree AV block
13.Prioritization & delegationMedium

A patient is receiving a blood transfusion. Which task can the nurse delegate to a nursing assistant?

  1. AAssessing the patient for signs of a transfusion reaction
  2. BStarting the transfusion once the blood arrives
  3. CDeciding whether to stop the transfusion if the patient has chills
  4. DMeasuring and reporting vital signs at the times set by the nurse
14.Prioritization & delegationHard

After a vaginal birth, the uterus is firm and central, but bright red blood keeps trickling steadily. What should the nurse suspect?

  1. AUterine atony that needs more massage
  2. BA tear in the birth canal or cervix
  3. CNormal lochia for the first hour
  4. DA full bladder pushing the uterus aside
15.Infection control & patient safetyMedium

A confused patient keeps pulling at an IV line. Which is a less restrictive option to consider before wrist restraints?

  1. ATying both arms to the bed frame
  2. BGiving a sedative every few hours
  3. CCovering the site with a sleeve or using hand mitts with supervision
  4. DUsing a vest restraint in the chair so that the patient’s hands stay down
16.Infection control & patient safetyHard

A nurse often skips barcode scanning to save time, as many colleagues do. In a just culture, how is this behavior classed?

  1. AAcceptable behavior, because it is common on the unit
  2. BSimple human error, managed only by consoling the nurse and moving on
  3. CAt-risk behavior, managed by coaching and fixing the system pressures behind it
  4. DReckless behavior, managed by immediate dismissal and reporting to the licensing board
17.Lab values & electrolytesMedium

A patient is starting dabigatran, a direct oral anticoagulant. Which laboratory test is most important to review before the first dose?

  1. ALipase, to rule out an inflamed pancreas first
  2. BKidney function (creatinine clearance)
  3. CINR, to set the dose of the anticoagulant
  4. DTSH, to rule out an overactive thyroid gland
18.Lab values & electrolytesHard

The nurse teaches a patient starting lithium. Which statement shows a need for further teaching?

  1. A"I will cut out salt from my diet completely to stay healthy"
  2. B"I will tell my doctor if I have vomiting or diarrhea"
  3. C"I will check with the pharmacist before taking ibuprofen"
  4. D"I will drink plenty of fluids, especially in hot weather"

3Solutions

1.Nursing fundamentals

Answer: D · The registered nurse

Why this is the answer

The nurse is accountable for delegating appropriately, to someone competent, with supervision as needed. The person who accepts the task is accountable for carrying it out properly.

Answer

D · The registered nurse
2.Nursing fundamentals

Answer: D · From the sampling port, using aseptic technique

Why this is the answer

Samples are taken from the needle-free sampling port after cleaning it. Urine in the bag is stale and contaminated, and breaking the system raises infection risk.

Answer

D · From the sampling port, using aseptic technique
3.Clinical nursing

Answer: A · Infiltration of fluid into the surrounding tissue

Why this is the answer

Infiltration causes cool, swollen, pale skin. Stop the infusion and remove the cannula. If the fluid is a vesicant, this is extravasation and needs specific management.

Answer

A · Infiltration of fluid into the surrounding tissue
4.Clinical nursing

Answer: B · A patient with asthma who can only speak in single words

Why this is the answer

Being unable to complete sentences is a sign of acute severe or life-threatening asthma, an airway and breathing emergency. The other patients need attention but are not immediately life-threatened.

Answer

B · A patient with asthma who can only speak in single words
5.Arterial blood gas interpretation

Answer: PaCO₂ = 20 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·8 + 8 = 20 mmHg
range: 18–22 mmHg

Answer

PaCO₂ = 20 mmHg
6.Arterial blood gas interpretation

Answer: AGc = 23.25 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 135 − (108 + 10) = 17

Correction for albumin

17 + 0.25·(40 − 15) = 23.25 mmol/L

Answer

AGc = 23.25 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 98% → 0
on oxygen → 2
SBP 112 mmHg → 0
HR 76/min → 0
alert (A) → 0
T 39.6 °C → 2

Add

NEWS2 = 0 + 0 + 2 + 0 + 0 + 0 + 2 = 4

Answer

NEWS2 = 4
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 15 + 20 + 10 + 15 = 60

Risk level

60 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: R = 58 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·56 = 1400 kcal/day

Daily volume

V = 1400/1.5 = 933.3 mL/day

Pump rate

R = 933.3/16 = 58.33 ≈ 58 mL/h

Answer

R = 58 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 140

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2000/100 = 400 g
amino acids: 4.25·2000/100 = 85 g

Kilocalories per component

dextrose: 400·3.4 = 1360 kcal
amino acids: 85·4 = 340 kcal
lipid: 500·1.1 = 550 kcal

Non-protein kcal and nitrogen

NPC = 1360 + 550 = 1910 kcal
N = 85/6.25 = 13.6 g

Ratio

NPC : N = 1910/13.6 = 140.4 ≈ 140 : 1

Answer

NPC : N = 140

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: QTc = 0.482 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 19 × 0.04 = 0.76 s

Bazett’s formula

QTc = 0.42/√0.76 = 0.42/0.8718 = 0.482 s

Answer

QTc = 0.482 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (482 ms)

12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.96 s, 63 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: D · Measuring and reporting vital signs at the times set by the nurse

Why this is the answer

An assistant can measure vital signs and report them. Assessing for a reaction, starting the transfusion and deciding to stop it need the nurse’s judgement.

Answer

D · Measuring and reporting vital signs at the times set by the nurse
14.Prioritization & delegation

Answer: B · A tear in the birth canal or cervix

Why this is the answer

Continuous bright red bleeding with a firm uterus suggests a laceration of the cervix, vagina or perineum. The nurse reports it so it can be found and repaired.

Answer

B · A tear in the birth canal or cervix
15.Infection control & patient safety

Answer: C · Covering the site with a sleeve or using hand mitts with supervision

Why this is the answer

Covering the line, keeping it out of view and using mitts while observing the patient can stop pulling without fully restricting movement. Restraints and sedation are used only if these fail.

Answer

C · Covering the site with a sleeve or using hand mitts with supervision
16.Infection control & patient safety

Answer: C · At-risk behavior, managed by coaching and fixing the system pressures behind it

Why this is the answer

At-risk behavior is a choice whose risk is not recognized or is believed to be justified, often because shortcuts have become normal. It is managed by coaching and removing the pressures behind it, while reckless behavior may need disciplinary action.

Answer

C · At-risk behavior, managed by coaching and fixing the system pressures behind it
17.Lab values & electrolytes

Answer: B · Kidney function (creatinine clearance)

Why this is the answer

Dabigatran is excreted mainly by the kidneys, so poor kidney function raises the drug level and bleeding risk. Kidney function is checked before starting and regularly afterwards. Routine INR monitoring is not used for direct oral anticoagulants.

Answer

B · Kidney function (creatinine clearance)
18.Lab values & electrolytes

Answer: A · "I will cut out salt from my diet completely to stay healthy"

Why this is the answer

A sudden fall in sodium intake makes the kidneys keep more sodium and lithium, raising the lithium level towards toxicity. Patients keep a normal, steady salt intake, drink enough fluids, report fluid loss and avoid NSAIDs unless approved.

Answer

A · "I will cut out salt from my diet completely to stay healthy"

ExamProblems · examproblems.com/courses/nursing-fundamentals